New Mexico, 2018Drought in New Mexico, September 11 to 30, 2018
September 11 to 30, 2018 · NWS EPZ · 1 event in 1 county or zone
Extended dry conditions caused the extension of Severe(D2) drought conditions into the southeast portion of Otero County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extended dry conditions caused the extension of Severe(D2) drought conditions into the southeast portion of Otero County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 11, 5:53 AM MST, 6 hours 7 minutes earlier.
Area forecast discussion, Sep 11, 5:53 AM MST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
653 AM MDT Tue Sep 11 2018
.SYNOPSIS...
The trend has been toward drier conditions and fewer storms across
the Borderland the past few days, but we still keep just enough
moisture across the region to allow for a few afternoon and
evening storms. Most locations will stay dry, but isolated afternoon
storms are expected over the area mountains with a few additional
storms over the lowlands later in the day. As high pressure aloft
continues to build over the region through the week the chances
for storms will diminish. Expect generally dry conditions with
plenty of sunshine and warm late-summer temperatures.
&&
.DISCUSSION...
High pressure building in from the west, and a drier atmosphere,
continue to tease the region with the promise of a dry day, but
residual moisture over the region and a weakness in that ridge
keeps the threat of mainly isolated storms a real possibility yet
again today. Last night's PW number on the EPZ sounding would
suggest an atmosphere too dry for storms, but we keep a somewhat
moist E/SE low level flow to keep some low-level moisture over the
region. Aloft we have help in the form of a minor wave tracking
across the top of this skinny ridge over the region. Looking at
mid and upper-level streamlines there is a fair amount of
diffluence aloft to induce a bit of lift aloft. Surface temps
will continue to run a couple of degrees above average. Despite
the weak dynamics and drier conditions, orographics, warm temps,
moderate moisture, and instability aloft suggest we keep POPs in
the forecast for today. We do expect the coverage to continue to
shrink with most locations remaining dry.
Heading through the rest of the 7-day forecast period, we see very
little change in the general pattern over the area. The upper ridge
centers over our area, and then focuses a bit east, and then jogs
back overhead through the week and next weekend, but it doesn't
look to move away. This effective creates a mini-blocking pattern
over the CWFA which keeps low pressure systems from the Pac NM
and the Gulf of Mexico from penetrating our region. Thus we keep
any good influx of moisture out of the region, as well as any
dynamics that would help promote storm development. Thus the week
ahead looks primarily dry for most of the CWFA. The upper ridge
isn't particularly strong, so although temps will be slightly
warm, they won't be extreme.
&&
.AVIATION...Valid 11/12Z-12/12Z...
VRF conditions for all terminals through the period. General
conditions..P6SM FEW-SCT090-110 SCT-BKN150-200. Winds 180 to 270
AOB 12kts. ISOL to SCT MTN -TSRA VRB25G35KTS BKN050-070 aft 18Z.
Few -TSRA over lowlands aft 22Z. Poss tempo VRB25G35kts with BLDU.
&&
.FIRE WEATHER...
An upper high will be shifting from over the Pacific to the
Borderland over the coming days which will limit thunderstorm
development to just a couple isolates mountain storms. This will
also bring continued warm temperatures with highs at, to slightly
above, normal. Relative humidities will be near 20 percent for
the lowlands and mid 20s to mid 30s in area mountains. Winds will
be light through the period. Little change is expected in this
pattern for the upcoming week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 93 68 95 68 / 0 0 0 0
Sierra Blanca 87 63 90 62 / 0 0 0 0
Las Cruces 91 64 93 64 / 0 10 0 0
Alamogordo 89 62 92 64 / 20 20 0 0
Cloudcroft 67 47 69 51 / 30 30 20 10
Truth or Consequences 90 65 92 64 / 0 10 0 0
Silver City 87 58 89 59 / 20 20 10 0
Deming 92 61 93 63 / 0 10 0 0
Lordsburg 92 63 92 64 / 0 0 0 0
West El Paso Metro 92 68 94 68 / 0 0 0 0
Dell City 90 63 94 64 / 0 0 0 0
Fort Hancock 92 65 94 65 / 0 0 0 0
Loma Linda 88 62 90 64 / 0 0 0 0
Fabens 92 64 95 66 / 0 0 0 0
Santa Teresa 91 65 93 66 / 0 0 0 0
White Sands HQ 90 64 93 65 / 0 10 0 0
Jornada Range 91 63 93 64 / 0 10 0 0
Hatch 92 64 94 64 / 0 10 0 0
Columbus 92 63 94 66 / 0 10 0 0
Orogrande 90 64 93 65 / 0 10 0 0
Mayhill 76 54 78 54 / 30 30 20 0
Mescalero 78 53 79 56 / 30 30 20 10
Timberon 75 51 77 54 / 30 30 20 0
Winston 83 50 85 54 / 20 10 20 10
Hillsboro 88 60 90 61 / 10 10 10 0
Spaceport 90 63 92 64 / 0 10 0 0
Lake Roberts 83 46 84 53 / 20 20 20 10
Hurley 87 57 88 59 / 10 10 10 0
Cliff 91 54 91 59 / 10 10 10 0
Mule Creek 89 52 89 60 / 10 0 10 0
Faywood 87 59 90 61 / 10 10 10 0
Animas 92 65 91 64 / 0 0 0 0
Hachita 92 63 93 63 / 0 10 0 0
Antelope Wells 91 64 91 62 / 0 0 10 0
Cloverdale 88 61 88 61 / 10 0 20 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
14-Bird
Hazardous weather outlook, Sep 11, 10:49 AM MST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1149 AM MDT Tue Sep 11 2018
NMZ401>417-TXZ418>424-121800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1149 AM MDT Tue Sep 11 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Slight chance for thunderstorms through early this evening mainly
around the higher mountains. Brief heavy rains and wind gusts to
40 mph possible with any storms.
Otherwise most of the region will remain dry.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Seasonably hot and mostly dry weather expected each day except for
slight chances of mainly high mountain area thunderstorms in the
afternoon and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be required.
Rogash
Drought, Otero Mesa
- When
- September 11, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought conditions were brought south into the southeastern portion of Otero County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 11, 2018$100,000 · 2 events
- Flash Flooding and Debris Flow in Hawaii, September 11 to 13, 2018$18,000 · 24 events
- Flash Flooding in Virginia, September 11 to 12, 2018$50,000 · 2 events
- Flooding in Indiana, September 11 to 19, 2018$30,000 · 4 events
- High Surf in Hawaii, September 11 to 14, 201810 events
- Dense Fog in Maryland, September 11, 20187 events
- Hail and Damaging Wind in North Dakota, September 11, 20181.25 in hail · 7 events
- Dense Fog in Virginia, September 11, 20186 events
- High Wind in California, September 11 to 12, 201858 kt wind · 4 events
- Hail in Minnesota, September 11, 20181.25 in hail · 2 events
- Flash Flooding in Virginia, September 11, 20182 events
- Dense Fog in District of Columbia, September 11, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786115.